Alert archive / Montana / Snow Squall Warnings in 2021
Snow Squall Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this snow squall warning at Dec 23, 2021, 6:34 PM MST for 4 counties in Montana. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2021, 6:34 PM MST (01:34 UTC)
- Expired
- Dec 23, 2021, 7:30 PM MST
- In force
- 56 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT, Hill County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 6:58 PM MST | TSTM WND GST 58 | 3 Wnw Raynesford, MT | AWOS STATION K1AM ALPHA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WWUS55 KTFX 240134
SQWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Great Falls MT
634 PM MST Thu Dec 23 2021
MTC013-015-041-045-240230-
/O.NEW.KTFX.SQ.W.0001.211224T0134Z-211224T0230Z/
Judith Basin MT-Hill MT-Chouteau MT-Cascade MT-
634 PM MST Thu Dec 23 2021
The National Weather Service in Great Falls has issued a
* Snow Squall Warning for...
Northwestern Judith Basin County in central Montana...
Southeastern Hill County in north central Montana...
Chouteau County in north central Montana...
Central Cascade County in central Montana...
* Until 730 PM MST.
* At 630 PM MST, a dangerous snow squall was located along a line
extending from 15 miles west of Big Sandy to 6 miles north of
Black Eagle to Great Falls to 8 miles east of Cascade, moving east
at 50 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 50 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 15 between mile markers 246 and 290.
Highway 200 between mile markers 0 and 18.
Highway 87 between mile markers 4 and 84.
Highway 89 between mile markers 53 and 71, and between mile markers
72 and 92.
Locations impacted include...
Great Falls, Fort Benton, Cascade, Big Sandy, Belt, Geraldine, Parker
School, Highwood, Agency, St. Pierre, Black Eagle, Sangrey, Carter,
Floweree, Rocky Boy, Eden, Stockett, First Peoples Buffalo Jump State
Park, Shonkin and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4816 10953 4771 11016 4712 11067 4716 11190
4767 11143 4821 11072 4828 10955
TIME...MOT...LOC 0130Z 261DEG 44KT 4819 11045 4762 11122 4751 11131
4728 11152
$$
CMCWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 23, 4:45 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 23, 4:45 PM MST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 445 PM MST Thu Dec 23 2021 ...Aviation Section Updated... .SYNOPSIS... A Pacific cold front will cross the region this evening, bringing a period of brief but intense snow and gusty winds to some areas while areas of snow continue across the mountains. A colder airmass from Canada moves south into north-central Montana late tonight through tomorrow before an Arctic airmass moves south into the area late this weekend, bringing additional chances for snow and bitterly cold temperatures. && .DISCUSSION... A potent shortwave disturbance was moving east along the BC/WA border this afternoon with associated surface low pressure in far SW Alberta. A Pacific cold front was moving east into Idaho while a Canadian frontal boundary on the leading edge of much colder air draped to the north of the surface low and advancing slowly south through Alberta. Showers continue over the mountains this afternoon with precipitation spilling east of the divide at times before attention turns to the Pacific cold front expected to sweep east across the area this evening. Hi-res models continue to show a band of convective precipitation moving across the area with the frontal passage with the most likely scenario being a band of brief but intense snow and shift to gusty west winds with the frontal passage across central MT. Strong cooling aloft supports the potential for this type of banding and cannot rule out the potential for some isolated thunder, though main impact would be the a drastic reduction in visibility in snow and gusty west winds for brief period. Timing of this feature would be into the Great Falls and Helena areas between 5pm-8pm and to Lewistown and Bozeman between 8pm-10pm. Snow accumulations will be light and generally less than an inch for most of these areas, but could create wet surfaces that become icy as temperatures cool to near and slightly below freezing later this evening. Meanwhile, the surface low in Alberta moves off to the southeast this evening, allowing the colder airmass to moves south across the border overnight. Expect a wind shift to the north and more rapid fall in temperatures as this front moves south across the north- central MT plains late tonight through Friday morning. There continues be some uncertainty with how much further south the colder airmass progresses Friday afternoon through Saturday with temperatures mainly in the teens to the north of the boundary across north-central MT, further cooling to the single digits above zero by Saturday, while portions of southwest Montana south of the boundary are likely to see daytime temperatures in the 20s to around 30s still through Saturday. Pacific moisture continues to stream northeast across the area in SW flow aloft Friday and Saturday with the most persistent light snow areas over the mountains while some light snow or flurries are possible at times elsewhere, especially over north-central MT as the moisture moves over the colder low level airmass. Another shortwave disturbance moves through the upper level trough extending into the Pacific NW on Sunday with surface low pressure deepening across SW MT. This will allow a much colder (Arctic) airmass from NW Canada to surge south into the area on Sunday and eventually progress through most of the forecast area by Monday. A more widespread period of light snow is possible with the front and as additional Pacific moisture moves up across the area, but the main impact will be the additional drop in temperatures along with substantial north winds to create dangerous wind chills, especially across north-central MT. Longer range models remain in good agreement on the coldest of this airmass to remain across the area through the first half of next week with a hint at some moderation in temperatures (though still well below seasonal averages) late next week. Hoenisch && .AVIATION... 445 PM MST Thu Dec 23 2021 (24/00Z TAF period) The main concerns over this TAF period are two cold front and associated precipitation. The first cold front, of the Pacific variety, will move from west to east across the area through 07Z tonight. A convective band of rain/snow will be possible along this front. A wind shift to a more westerly direction is expected as the front passes through terminals, along with lowering ceilings/visibility around precipitation. A second front, of a more polar variety, will approach from the north late tonight. This front will shift winds to a more northerly direction across the northern plains, along with lowered ceilings. Mountain obscuration is forecast, especially early in the TAF period. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 14 25 2 14 / 60 10 20 20 CTB 4 10 -7 1 / 40 20 40 30 HLN 18 30 12 25 / 80 20 20 20 BZN 22 34 13 33 / 60 20 20 20 WYS 22 29 14 25 / 70 90 70 80 DLN 20 33 15 31 / 50 10 10 20 HVR 4 13 0 7 / 40 10 40 30 LWT 16 27 7 21 / 70 20 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST Friday Beaverhead... Gallatin...Madison. Winter Weather Advisory until 11 AM MST Friday Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 23, 2:47 PM MST, 3 hours 47 minutes before
Special Weather Statement National Weather Service Great Falls MT 247 PM MST Thu Dec 23 2021 MTZ012-014-050>055-240200- Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 247 PM MST Thu Dec 23 2021 ...A strong Pacific cold front will bring a period of gusty winds and light to moderate snow shower activity this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass the Helena area between 5 and 8 pm, Great Falls between 6 and 9 pm, and Lewistown and Bozeman between 8 and 11 pm. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances.
Special weather statement, Dec 23, 5:12 PM MST, 1 hour 22 minutes before
Special Weather Statement National Weather Service Great Falls MT 512 PM MST Thu Dec 23 2021 MTZ012-014-050>055-240330- Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 512 PM MST Thu Dec 23 2021 ...Snow showers with gusty winds bringing reduced visibility this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass the Helena and Great Falls areas between 5 and 8 pm, and Lewistown and Bozeman between 8 and 11 pm. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances. MTZ011-013-044>049-240330- Hill-Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Southern Rocky Mountain Front-Eastern Teton- Including the cities of Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, and Dutton 512 PM MST Thu Dec 23 2021 ...Snow showers with gusty winds bringing reduced visibility this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass through the Havre and Fort Benton areas between 6 and 8 pm this evening. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances.
Local storm report, Dec 23, 6:18 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 7 SSE ULM 47.33N 111.48W
12/23/2021 M63 MPH CASCADE MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED A 63 MPH GUST.
&&
AMLocal storm report, Dec 23, 6:28 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 6 W SAND COULEE 47.41N 111.29W
12/23/2021 M60 MPH CASCADE MT NWS EMPLOYEE
MEASURED 60.4 MPH WIND GUST WITH AMBIENT
WEATHER ULTRASONIC ANEMOMETER. SURFACE TEMP
DROPPED FROM 46 DEGREES TO 37 DEGREES WITH
WIND GUST.
&&
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 6:11 PM MST | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Dec 23, 6:50 PM MST | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Hill, Judith Basin | 40 min |
| Dec 23, 7:30 PM MST | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 60 min |
| Dec 24, 1:58 AM MST | Winter Storm Watch | TFX | 12 hr |
Nearby
Snow Squall Warnings in Montana, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.